Nebraska, 2003Lightning Strike in Nebraska, June 1, 2003
June 1, 2003 · NWS GLD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 2:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 1, 2:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN JUN 1 2003
FORECAST CHALLENGES CONTINUE TO BE SEVERE WEATHER THIS AFTERNOON AND
TONIGHT FOLLOWED BY ANOTHER ROUND OF SEVERE WEATHER ON TUESDAY.
A MIX OF AVN WEATHER WITH A TREND TOWARD ETA TEMPERATURES CONTINUES
TO BE DOING A PRETTY GOOD JOB WITH RESPECT TO THE CURRENT WEAK
SYNOPTIC PATTERN...SO I HAVE STUCK WITH THIS APPROACH. EXACT TIMING
AND SPECIFICS FOR THE HIGHER PRECIPITATION CHANCES REMAINS AN
EXTREMELY DIFFICULT CHALLENGE AS ALL MODELS VARY CONSIDERABLY WITH
RESPECT TO THE SPECIFICS (SUCH AS EXPECTED LOCATIONS OF UPPER
VERTICAL MOTION FIELDS AND THETA E/ENERGY RIDGES/MAXIMUMS).
THIS AFTERNOONS AND EVENING STRONG SHORTWAVE IS SHOWING ITSELF VERY
CLEARLY NOW AS IT MOVES INTO THE AREA. LOTS OF ONGOING SEVERE. AM
GOING WITH CHANCE POPS IN CO TONIGHT AND LIKELY TO DEF ELSEWHERE AS
SURFACE LOW...NOW DEVELOPING IN SE CO...MOVES SLOWLY BUT STEADILY
EAST.
LOOKS AS IF MOST...IF NOT ALL OF THE WEATHER WILL BE OUT OF AREA BY
12Z...AFTER AN ACTIVE NIGHT. MON TEMPERATURES RISE INTO UPPER 70S TO
LOW 80S AS DRYING TAKES PLACES AND CLOUDS PART BETWEEN EXITING
SHORTWAVE TO EAST AND LATER IN THE DAY INCREASE IN ADVANCE OF NEXT
WAVE. ANOTHER ROUND OF WET ACTIVITY MON NIGHT THROUGH EARLY WED WITH
SEVERAL SHORTWAVES RELATIVELY CLOSE TOGETHER. TIMING DIFFICULT SO
HAVE KEPT 30 PERCENT CHANCE FOR MOST OF TIME.
THEN A BRIEF BREAK FROM WED PM INTO THU WITH COOLEST NIGHT (IN 40S)
THU AM. BY LATE THU CLOUDINESS INCREASES AGAIN AS ANOTHER SHORTWAVE
COMES DOWN NW FLOW BRINGING THUNDERSTORMS LATE IN THE AFTERNOON AND
INTO THU NIGHT.
FRI SURFACE HIGH LOOKS TO MOVE IN FROM NW CLEARING SKIES AND HOLDING
TEMPERATURES TO NEAR NORMAL THROUGH SAT. SUN SURFACE HIGH MOVES EAST
AS RIDGE FLATTENS. LEE TROUGH BRINGS RAPID WARMING INTO THE MID TO
UPPER 80S AND INCREASED MOISTURE. HAVE ADDED AFTERNOON AND EVENING
THUNDERSTORMS FOR SUN.
.GLD...NONE.
RJC
Hazardous weather outlook, Jun 1, 9:31 AM MST, 8 hours 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUN 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO
TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN
COLORADO TODAY. THESE FEATURES COMBINED WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL
PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE
TRI-STATE REGION THIS AFTERNOON. SOME SUPERCELL STORMS ARE POSSIBLE
IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE
EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA
BY THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT
WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
LOCKHART
In the hours before
Local storm report, Jun 1, 2:43 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM GOODLAND KS WIND DAMAGE
06/01/03 SHERMAN LARGE TREE DOWN AT
BROADWAY AND 10TH.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 1, 2:49 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0249 PM 14 N ARAPAHOE CO 45 MPH TSTM GUST
06/01/03 CHEYENNE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 1, 3:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM BURLINGTON CO FLOOD
06/01/03 KIT CARSON 1-2 FT OF WATER IN THE
STREETS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jun 1, 3:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM BURLINGTON CO WIND DAMAGE
06/01/03 KIT CARSON BLEW DOWN 18 DIAMETER
TREE BRANCH. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jun 1, 3:40 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT SUN JUN 01 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0411 PM 11 SW TRIBUNE KS 1 INCH HAIL
06/01/03 GREELEY REPORTED BY STORM
SPOTTER.Special weather statement, Jun 1, 3:46 PM MST, 2 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT SUN JUN 1 2003
SEVERE THUNDERSTORM WATCH NUMBER 457 HAS BEEN ISSUED FOR PORTIONS OF
THE TRI STATE AREA. THIS SEVERE THUNDERSTORM WATCH WILL REMAIN IN
EFFECT UNTIL 1100 PM MDT (MIDNIGHT CDT) FOR THE FOLLOWING COUNTIES:
IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES:
RAWLINS...DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...
LOGAN...GOVE...GREELEY AND WICHITA COUNTIES.
THIS SEVERE THUNDERSTORM WATCH...NUMBER 457...REPLACES SEVERE
THUNDERSTORM WATCH 453 THAT WAS IN EFFECT UNTIL 600 PM MDT (700 PM
CDT) FOR MUCH OF THE TRI STATE AREA.
HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THESE AREAS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.
SR
Lightning, Red Willow
- When
- June 1, 6:00 PM MST
- Where
- Red Willow County, Mc Cook
- Reported by
- NEWSPAPER
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
McCook newpaper related several lightning events in McCook on the evening of June first. Time of occurrence estimated from newspaper account. The first brought down an 8-inch tree branch. The second struck a power transformer serving the local Pizza Hut resturant on north Hwy 83. Another strike hit a street light and damaged a resident's home computer.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, June 1 to 2, 2003$15 million · 2.5 in hail · 42 events
- Flood in Colorado, June 1 to 2, 2003$3.2 million · 1 event
- Wildfire in Alaska, June 1 to 7, 2003$80,000 · 1 event
- Lightning Strike in Texas, June 1, 2003$75,000 · 1 event
- Strong Wind in District of Columbia, June 1, 20034 injured · 1 event
- Hail and Damaging Winds in Texas, June 1, 2003$15,000 · 2.75 in hail · 18 events
- Flash Flood and Hail in Texas, June 1, 2003$17,000 · 1.75 in hail · 15 events
- Flash Flood in Pennsylvania, June 1, 2003$30,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 1 to 2, 2003$3,000 · 1 in hail · 23 events
- Drought in New Mexico, June 1 to 30, 200322 events
- Drought in Colorado, June 1 to 30, 200321 events
- Hail and Damaging Winds in Kansas, June 1, 2003$2,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360180.